Wyoming, 2023

Hail in Wyoming, May 23, 2023

May 23, 2023 · NWS UNR · 1 event in 1 county or zone

A strong thunderstorm produced hail around penny size west of Gillette.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong thunderstorm produced hail around penny size west of Gillette.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 23, 4:14 PM MST, 2 hours 32 minutes earlier.

Area forecast discussion, May 23, 4:14 PM MST, 2 hours 32 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
514 PM MDT Tue May 23 2023

.DISCUSSION...(This Evening Through Tuesday)
Issued at 216 PM MDT Tue May 23 2023

Current surface analysis shows frontal boundary near the
MT/ND/Canadian border, with a weak cold front mostly stalled out
across the Rockies. A surface trough is located from northern WY
into northwest SD. Upper level analysis shows low pressure over
the Pacific NW and southwest Canada bringing some much needed pcpn
to those areas. High pressure is located over the central Plains,
with weak southwest flow from the southern Great Basin into the
northern high Plains. Skies are mainly sunny, though smoke and
haze linger over the area. A few showers and thunderstorms have
been developing over parts of northeast WY and the northern Black
Hills so far this afternoon, mostly over the higher terrain, but
are having a hard time sustaining themselves. Temps are in the mid
70s to mid 80s. Southerly winds are gusting up to 25 mph across
the SD plains.

A blocking pattern will continue across the CONUS over the next
several days as upper trough remains over the west coast states
and ridging over the middle of the country only moves slowly
eastward toward the MS river valley. Warm wx will continue across
the area through the rest of the week, with a gradual increase in
shower and thunderstorm chances, especially late week into the
holiday weekend.

For the rest of today into this evening, isolated to scattered
showers and thunderstorms will continue to develop from northeast
WY to the Black Hills area and northwest SD as weak energy slides
northeast over the region. MUCAPE values range from 500 to 1500
j/kg across these areas with steep lapse rates, highest CAPE
generally across northwest SD. However, shear remains very weak
and will help to limit stronger storm potential. Could still see
isolated strong storms with mainly small hail and gusty winds,
especially from the northern Black Hills area to northwest SD,
along with locally heavier rainfall. Activity should mostly taper
off by midnight.

Wednesday and Thursday look to be similar, with isolated to
scattered showers and thunderstorms, especially during the
afternoon and evening hours. Coverage will likely expand eastward
and become more widespread across the forecast area by Thursday.
Threat for severe storms still looks relatively low with shear
remaining quite weak, but could still see a few stronger storms
each day. South to southeast winds will increase through the
period, with windy conditions likely across the SD plains on
Thursday.

As the ridge shifts further east of the Plains Friday and over
the weekend, chances for storms will likely increase as southwest
flow becomes more active across the region. The threat for severe
storms should increase some across the forecast area during this
time, with shear becoming at least a bit more favorable for
organized storms. Temps will remain on the warm side, above
average, with highs mostly in the 70s and lower 80s late week
through the holiday weekend.

As far as the persistent smoke/haze goes, it will likely linger
across a good portion of the area through later this week.
However, there should be gradual improvement with time, especially
with regard to the lower level smoke, as the upper ridge slowly
shifts east of the region and southerly flow increases across the
area.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 509 PM MDT Tue May 23 2023

Recirculated haze/smoke could reduce visibilities to about 6sm
through the period. Isolated/scattered TSRA expected this evening
over northeast WY/far west/northwest SD and then again Wednesday
afternoon. Local IFR conditions expected with the strongest storms
with heavy rain/small hail/gusty winds possible. Outside of
storms, VFR conditions will prevail through the period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...Helgeson
Hazardous weather outlook, May 23, 2:46 PM MST, 4 hours before
Hazardous Weather Outlook
National Weather Service Rapid City SD
346 PM MDT Tue May 23 2023

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
346 PM MDT Tue May 23 2023 /446 PM CDT Tue May 23 2023/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected through this
evening, mainly over northeastern Wyoming and far western to
northwestern South Dakota. The chance for severe thunderstorms is
very low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Daily chances for thunderstorms will continue through the
Memorial Day weekend. Organized severe thunderstorms are not
expected at this time, but isolated severe thunderstorms become
possible by the end of the week into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, May 23, 3:38 PM MST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Rapid City SD
438 PM MDT Tue May 23 2023

WYZ055-232330-
Southern Campbell WY-
438 PM MDT Tue May 23 2023

...A strong thunderstorm will impact portions of southeastern
Campbell County through 530 PM MDT...

At 437 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Wright. This storm was moving northwest at 5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4374 10517 4356 10532 4364 10563 4386 10545
TIME...MOT...LOC 2237Z 120DEG 3KT 4368 10535

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Calderon
Special weather statement, May 23, 3:43 PM MST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Rapid City SD
443 PM MDT Tue May 23 2023

WYZ056-057-232330-
Wyoming Black Hills WY-Western Crook WY-
443 PM MDT Tue May 23 2023

...A strong thunderstorm will impact portions of southwestern Crook
County through 530 PM MDT...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Devils Tower Junction, or 16 miles west of Sundance.
This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carlile, Devils Tower Junction and Devils Tower National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large quantities of hail. Driving through
deep hail is like driving on slushy roads. Slow down and do not brake
suddenly.

&&

LAT...LON 4451 10452 4436 10465 4443 10494 4467 10475
TIME...MOT...LOC 2243Z 120DEG 3KT 4445 10471

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Calderon
Special weather statement, May 23, 4:57 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Rapid City SD
557 PM MDT Tue May 23 2023

WYZ056-057-240045-
Wyoming Black Hills WY-Western Crook WY-
557 PM MDT Tue May 23 2023

...A strong thunderstorm will impact portions of southwestern Crook
County through 645 PM MDT...

At 556 PM MDT, Doppler radar was tracking a strong thunderstorm over
Keyhole Reservoir, or 22 miles west of Sundance, moving north at 10
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pine Haven, Carlile, Devils Tower Junction and Keyhole Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Keyhole Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4429 10476 4434 10501 4458 10492 4450 10455
TIME...MOT...LOC 2356Z 200DEG 10KT 4438 10483

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Calderon
Special weather statement, May 23, 5:26 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Rapid City SD
626 PM MDT Tue May 23 2023

WYZ054>056-240115-
Northern Campbell WY-Western Crook WY-Southern Campbell WY-
626 PM MDT Tue May 23 2023

...Strong thunderstorms will impact portions of east central Campbell
and southwestern Crook Counties through 715 PM MDT...

At 626 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 2 miles south of Carlile to 11 miles south of
Camplex Event Facility. Movement was west at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of east central
Campbell and southwestern Crook Counties.

This includes Interstate 90 in Wyoming between Mile Markers 136 and
157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4409 10566 4455 10491 4447 10462 4444 10461
      4417 10505 4418 10508 4415 10509 4403 10529
TIME...MOT...LOC 0026Z 097DEG 13KT 4445 10482 4411 10538

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Calderon

The radar

The Rapid City radar (KUDX), 228 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
May 23, 6:46 PM MST
Where
Campbell County, 9.55 mi WSW of Gillette
Measured
0.75 in hail
Reported by
Public
Coordinates
44.240, -105.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092441.